Illinois, 2010

Hail in Illinois, May 12, 2010

May 12, 2010 · NWS ILX · 1 event in 1 county or zone

Low pressure tracking from the Oklahoma panhandle northeastward into Wisconsin brought a warm front northward into central Illinois on May 12th. Scattered thunderstorms developed along the advancing boundary, with one cell producing hail in Tazewell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking from the Oklahoma panhandle northeastward into Wisconsin brought a warm front northward into central Illinois on May 12th. Scattered thunderstorms developed along the advancing boundary, with one cell producing hail in Tazewell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 12, 8:03 PM CST, 46 minutes earlier.

Area forecast discussion, May 12, 8:03 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
903 PM CDT WED MAY 12 2010

.DISCUSSION...
ISSUED 903 PM CDT WED MAY 12 2010

WILL NEED TO MAKE SOME ADJUSTMENTS TO OVERNIGHT TEMPS AS CURRENT
TEMPS ALREADY AT FORECASTED LOWS FOR TONIGHT. WILL ALSO LOOK AT
RADAR TRENDS AND MAKE ADJUSTMENTS IF NECESSARY WITH TIMING AND
LOCATIONS OF POPS OVERNIGHT. WARM FRONT APPEARS TO BE LIFTING
NORTHWARD AND LOOKS TO BE NORTH OF I-72. CONVECTION HAS DEVELOPED
NW OF THE IL RIVER AND IS MOVING NORTHEAST AT THE MOMENT.

UPDATE WILL BE OUT SHORTLY.

AUTEN
&&

.AVIATION...
ISSUED 646 PM CDT WED MAY 12 2010

COMPLEX WEATHER SITUATION FOR THIS TONIGHT AND TOMORROW.
CONVECTION IS ONGOING OUT WEST...BUT BASED ON MOVEMENT AM NOT
THINKING IT WILL GET TO TAF SITES THIS EVENING. HOWEVER...WARM
FRONT IS LIFTING NORTHWARD AND THAT COULD PRODUCE SCATTERED
THUNDERSTORMS...SO WILL BE GOING WITH VCTS FOR ALL TAF SITES FOR
ABOUT 3 HRS THIS EVENING. THEN A BREAK IN THE PCPN UNTIL MORNING
AS THE COLD FRONT GETS CLOSER TO THE SITES. AFTER FIRST WAVE OF
THUNDERSTORMS IN MORNING...MODELS INDICATE ANOTHER ROUND POSSIBLE
LATE AFTERNOON. SO HAVE ANOTHER VCTS WITH A TEMPO GROUP UP THROUGH
END OF THE TAF PERIOD. CIGS WILL BE MVFR FOR MOST OF THE
PERIOD...EXCEPT FOR THE BREAK IN THE LATE MORNING. WINDS WILL BE
SOUTHEASTERLY TONIGHT AND THEN BECOME SOUTHERLY TOWARD
MORNING...FOLLOWED BY SOUTHWESTERLY FOR THE LATE MORNING INTO THE
AFTERNOON. GUSTY WINDS CAN BE EXPECTED TOMORROW AFTERNOON AS THE
FRONT MOVES INTO THE AREA. DO NOT EXPECT FROPA UNTIL AFTER END OF
TAF PERIOD.

AUTEN
&&

.PREV DISCUSSION...
ISSUED 240 PM CDT WED MAY 12 2010

FORECAST ISSUE TODAY IS THE PROBLEMS CAUSED BY THE EAST-WEST
FRONTAL ZONE OVER CENTRAL MO-SOUTH IL. MAJOR OVERRUNNING INTO THE
REGION THROUGH DAY THURSDAY TO TRIGGER HEAVY RAIN EVENT. SECOND
PCPN CHANCE...THOUGH WEAKER...ON MONDAY.

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
MOISTURE CHANNEL SATELLITE IMAGERY WITH SUPPORT OF MORNING UPPER
AIR ANALYSIS SHOWS UPPER CIRCULATION IN NORTHEAST CORNER OF UT.
MAIN UPPER TROF EXTENDED SOUTH FROM THE CIRCULATION...WITH PLUME
OF DEEPER MOISTURE SEEN PUMPING NORTHEASTWARD FROM TX TO IK AND
TOWARD MO TO IA. COMPOSITE RADAR DATA AND SURFACE MSAS ANALYSIS
SHOWS SURFACE BOUNDARY EAST- WEST OVER MO TO IL FROM NEAR MKC TO
STL TO SOUTHERN IL. BOUNDARY APPEARS TO HAVE BEEN REINTENSIFIED
DURING THE DAY FROM CONVECTIVE COMPLEXES THAT MOVES EAST NORTH OF
THE BOUNDARY DURING THE MORNING AND EARLY AFTERNOON. RESULT IS A
SIGNIFICANT SURFACE TEMPERATURE GRADIENT ACROSS THE FRONT OVER
SOUTHERN IL. ALOFT THOUGH...MORNING UPPER AIR SHOWED THE 850MB
FRONT EAST-WEST...BUT FARTHER TO THE NORTH...FROM SOUTHERN IA INTO
NORTH CENTRAL IL.

THE MOISTURE SURGE SEEN IN THE MOISTURE CHANNEL DATA SUGGESTS VERY
STRONG LIFT/OVERRUNNING...THAT IS FOCUSING OVER THE SURFACE FRONT
IN MO REACHING TO THE 850MB FRONT IN IA. 850MB DATA INDICATES A
VERY DEEP MOISTURE AXIS FROM OK TO NORTHERN MO INTO CENTRAL IL.
THIS IS TRIGGERING THE CONVECTION THAT HAD BEEN DEVELOPING EAST-
WEST OVER SOUTH CENTRAL IA TO NORTHERN IL THROUGH MID AFTERNOON.
THE WARM SECTOR THROUGH THE DAY WAS CAPPED...AS SEEN IN THE SPC
MESOANALYSIS.

EXPECT AS THE UPPER TROUGH IN WEST PLAINS SWINGS TO THE EAST THIS
EVENING...CONVECTION WILL FIRE ON THE FRONT...AS HAS STARTED IN KS
LATE THIS AFTERNOON. CAP TO WEAKEN WITH EASTWARD MOVEMENT OF THE
FRONT...AND THE OVERRUNNING TO INCREASE WITH LOW LEVEL JET AHEAD
OF FRONT OVERNIGHT. SEE OVERRUNNING CONVECTION FIRING IN IA AND MO
AND MOVING INTO CENTRAL IL OVERNIGHT WITH THE MAIN THREAT BEING
THE HEAVY RAIN. MAIN SEVERE THREAT WILL BE HAIL FROM THE STRONGEST
STORMS...AS EXPECT THEY WILL BE ELEVATED DURING THE NIGHTTIME. AS
APPROACH OF THE COLD FRONT OCCURS OVERNIGHT...WARM FRONT TO MOVE
NORTH.

MOVEMENT OF THE COLD FRONT A LITTLE SLOWER IN TODAYS MODELS AND SO
A LITTLE BETTER CHANCE OF REDEVELOPMENT OF CONVECTION ALONG AND
AHEAD OF THE BOUNDARY ON THURSDAY. EXPECT CHANCE OF SEVERE ALONG
AND AHEAD OF THE FRONT...WITH HAIL AND WIND BEST THREAT DURING THE
DAY ON THURSDAY. AMOUNT OF HEATING WILL BE CRITICAL.

LONG TERM...SATURDAY THROUGH WEDNESDAY.
AFTER THE SHORT TERM SYSTEM MOVES OUT...BRIEF HIGH PRESSURE. NEXT
SHORTWAVE AFFECT THE REGION ON SUNDAY TO MONDAY. MADE SIGNIFICANT
CHANGES TO PREVIOUS FORECAST WITH THE NEW CONSISTANCY OF THE EUR
MODEL. ADDED THE MOST SIGNIFICANT POPS ON MONDAY AS A SURFACE WAVE
CROSSES THE AREA DURING THAT TIME FRAME.

GOETSCH

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR ILZ027>031-
036>038-040>042-047>051.

&&
Hazardous weather outlook, May 12, 2:21 PM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
321 PM CDT WED MAY 12 2010

ILZ027>031-036>038-040>042-047>051-131200-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
321 PM CDT WED MAY 12 2010

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND BECOME MORE WIDESPREAD TONIGHT. HEAVY RAINFALL OF 1 TO 2
INCHES IS LIKELY TONIGHT NORTHWEST OF I-55....OVER AREAS THAT HAVE
ALREADY SEEN 1 TO 2 INCHES OF RAIN THIS PAST MONDAY NIGHT. IN
ADDITION TO THE FLOODING THREAT AND FREQUENT LIGHTNING...THE
STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL AND
GUSTY WINDS FROM LEWISTOWN AND JACKSONVILLE WEST WHERE THERE IS A
SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT ROUND OF SEVERE THUNDERSTORMS IS EXPECTED FROM MIDDAY
THURSDAY INTO THURSDAY EVENING AS A COLD FRONT MOVES THROUGH THE
AREA. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE FROM THESE
STORMS. THERE IS ANOTHER CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER SUNSET TONIGHT.

ILZ062-063-066>068-071>073-131200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
321 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON AND BECOME MORE WIDESPREAD TONIGHT. A FEW STORMS COULD
BECOME STRONG WITH SMALL HAIL...GUSTY WINDS...HEAVY RAINS AND
FREQUENT LIGHTNING AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING AS A COLD FRONT MOVES THROUGH THE AREA. THE MOST
FAVORED TIME FOR SEVERE STORMS WILL BE AFTER 3 PM AND CONTINUE
INTO THURSDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
SEVERE WEATHER THREATS. THERE IS ANOTHER CHANCE OF THUNDERSTORMS
FRIDAY IN SOUTHEAST ILLINOIS AND LATER SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

ILZ043>046-052>057-061-131200-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MOULTRIE-
PIATT-SHELBY-VERMILION-
321 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP DURING THIS
AFTERNOON AND EVENING AND BECOME MORE WIDESPREAD BY OVERNIGHT.
A FEW STORMS COULD BECOME STRONG WITH SMALL HAIL...GUSTY WINDS...
HEAVY RAINS AND FREQUENT LIGHTNING AFTER 10 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING AHEAD OF A COLD FRONT THAT WILL BE MOVING THROUGH
ILLINOIS. THE MOST LIKELY TIME FRAME FOR SEVERE WEATHER WILL BE
BETWEEN 3 PM AND 9 PM. LARGE HAIL WILL BE THE PRIMARY SEVERE
WEATHER THREAT...ALONG WITH STRONG WINDS AND HEAVY RAINFALL.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS LATER SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

KH

In the hours before

Special weather statement, May 12, 8:42 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
942 PM CDT WED MAY 12 2010

ILZ028>030-130330-
MARSHALL-PEORIA-STARK-
942 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ALERT FOR MARSHALL...NORTHEASTERN PEORIA AND
SOUTHEASTERN STARK COUNTIES UNTIL 1030 PM CDT...

AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DUNLAP...OR 9 MILES NORTHWEST OF PEORIA...
MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  CHILLICOTHE...
  SPARLAND...
  LACON...
  HENRY...

OTHER LOCATIONS AFFECTED INCLUDE...LAWN RIDGE...HOPEWELL AND LAKE
WILDWOOD.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4115 8932 4111 8933 4111 8917 4110 8917
      4078 8974 4090 8986 4115 8950 4115 8933
TIME...MOT...LOC 0242Z 229DEG 31KT 4088 8966

GEELHART

The radar

The Lincoln radar (KILX), 53 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tazewell

When
May 12, 8:49 PM CST to 8:50 PM CST
Where
Tazewell County, Morton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.620, -89.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227248.